Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 141, NWS Kansas City, MO

July 20, 2020Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at Jul 20, 2020, 8:56 PM CDT for Cass County, Henry County, Johnson County, Missouri. It took effect at Jul 21, 2020, 4:39 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 20, 2020, 8:56 PM CDT (01:56 UTC)
In effect from
Jul 21, 2020, 4:39 PM CDT
Expired
Jul 21, 2020, 8:53 AM CDT
In force
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7).

Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 20, 7:01 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 20, 7:01 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
701 PM CDT Mon Jul 20 2020

.Discussion...
Issued at 254 PM CDT MON JUL 20 2020

Key message: Additional storms possible overnight into tomorrow
morning with more heavy rain and flash flooding potential.

This is a very uncertain forecast with a multitude of mesoscale
features, not handled particularly well by any guidance, affecting
the forecast. First, there are at least two distinct boundaries
noted via satellite imagery. One is across southern KS and MO and
progressing southward this afternoon. There is another boundary from
north central KS that may extend into west central MO. This showed
up well at 925mb, and helped initiate new convection in north
central KS, but has been weakening as the low-level flow focuses on
the southern boundary. The main synoptic front looks like it's
across northern MO/ southern IA and slowly lifting northward. Any
of these boundaries could be a focus for some afternoon/ evening
storms. Additionally, there is an MCV along the KS/OK state line
that is slowly tracking to the east. With broad/ weak
northwesterly flow, there's subtle shortwave troughs moving
through the flow into WY and NE. The morning MCS, residual cloud
cover, and new cloud cover from showers/ storms that developed on
the 925 boundary, are really inhibiting renewed instability this
afternoon, lowering chances for afternoon and evening storms.
Given this, the best chances look to be overnight into tomorrow
morning again. The RAP has had the best handle, though still not
very good, on the features mentioned above and feel that
incorporating that more into the forecast may offer the best
guidance. With that in mind, several areas of ascent develop
overnight that should become the focus for renewed convection. An
area of ascent noted on the 305K to 310K surfaces develops over
central to eastern KS around midnight that shifts into western MO
early in the morning. Another area of ascent, on the same theta
levels develops over Nebraska and builds mainly southward. Think
that showers and storms will develop over central to eastern KS,
possibly into western MO tonight, and persist into tomorrow
morning. With precipitable water values at or just over 2" over
the area, the main concern will be from heavy rainfall and flash
flooding. There could also be some gusty winds, especially areas
that begin to surge forward, similar to this morning where 40 to
50 mph winds were observed with the line that surged through the
KC metro

For the middle portion of this week through the weekend, the
pattern remains mostly unchanged. Ample moisture will continue to
be present with the upper ridge remaining suppressed to our south.
There's also a weak boundary draped through the region. So it's
hard to find a period of time that looks dry. Rather, there could
be afternoon, heat- of-the- day, showers/ storms as well as
overnight convective systems that track southeastward along
wherever the boundary may be that particular day. The upper ridge
builds back north by the end of the week but both the GFS and the
ECMWF keep a week boundary in place as high pressure moves into
the Great Lakes. This pattern keeps low chances of PoPs going
through the extended forecast, even with the upper ridge building
northward. The good thing with the potential rainfall and cloud
cover would that temperatures would be subdued some. Otherwise, it
looks hot and humid through early next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 700 PM CDT MON JUL 20 2020

Prevailing conditions will remain VFR through this TAF period. We
are tracking more chances for rain and storms over the next 24
hours. The first round will start to move into the area from eastern
Kansas shortly after midnight.  This round will affect all of our
terminals, and may knock visibility down to 5 miles.  We kept the
visibility at 6SM for this round until we have more data closer to
that time period. Between 06Z and 09Z we are likely to see a brief
break in rain chances before the next round of storms is expected to
move into the area around 12Z. The second round will affect our
northern terminals first as it moves into the region from the NW.
Uncertainty currently lies in how long these storms will stick
around tomorrow late morning into the afternoon. So for this round
of TAFs we have conditions drying up around 18Z lasting into the
evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Klaus
Hazardous weather outlook, Jul 20, 4:47 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
447 AM CDT Mon Jul 20 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
447 AM CDT Mon Jul 20 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A few strong storms with wind gusts and hail will be possible this
morning and again later this afternoon into tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will continue into Tuesday. Locally heavy
rainfall totals of 1-3" will be possible today into Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:56 PM CDTRiver Flood WarningEAXBates, Cass, Henry12 hr
Jul 21, 2:20 PM CDTSpecial Weather StatementEAXBates40 min
Jul 21, 3:19 PM CDTSpecial Weather StatementEAXHenry41 min
Jul 21, 3:51 PM CDTSpecial Weather StatementEAXPettis39 min
Jul 21, 4:17 PM CDTSevere Thunderstorm WarningEAXPettis28 min

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.